South Dakota, 2017

Hail in South Dakota, August 26, 2017

August 26, 2017 · NWS UNR · 11 events in 4 counties and zones

A supercell thunderstorm developed over the eastern slopes of the central Black Hills and moved south-southeast onto the adjacent plains and into northeastern Fall River County before weakening over western Oglala Lakota County. The storm produced hail larger than golf balls along its track.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over the eastern slopes of the central Black Hills and moved south-southeast onto the adjacent plains and into northeastern Fall River County before weakening over western Oglala Lakota County. The storm produced hail larger than golf balls along its track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 10:58 AM MST, 54 minutes earlier.

Area forecast discussion, Aug 26, 10:58 AM MST, 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1158 AM MDT Sat Aug 26 2017

.DISCUSSION...(Today Through Friday)
Issued at 348 AM MDT Sat Aug 26 2017

Broad upper ridging is strengthening across the SW quadrant of the
CONUS with northwest flow aloft across the northern Great Plains.
Surface analysis shows weak low pressure over central WY which will
be the focus for storms development today. Surface obs also showing
fog across the Pine Ridge reservation through central SD.
Today...low clouds and fog will lift through mid morning. Surface
low over Wyoming will slide eastward into western SD this
afternoon...also drawing in cooler air from MT. Good theta e
advection ahead of the low over the SD plains along with a weak
upper wave crossing the area will trigger storm development mostly
across western SD. MLCAPE values will be weak to moderate with
values reaching 1000-1800 J/kg. However deep shear will be much
better today with bulk shear reaching 35-50kt...so strong to severe
storms are expected this afternoon and evening. The best chances
will be ahead of the surface low over the western SD plains. PWATs
will be 150% of normal so some locally heavy rainfall will also
be possible. Drier air will push in behind the surface low this
evening with storms moving east of the area.

Upper ridging will build across the northern Plains Sunday with
strong surface high centered over the Dakotas. Dry weather is
expected through at least the first half of the next week. Highs
will be in the 80s to low 90s daily. Active zonal flow is then
progged to move into the region for the second half of the work
week bringing back some chances for showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1156 AM MDT Sat Aug 26 2017

Another round of thunderstorms expected this afternoon, esp from
the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds
possible in TS. VFR conditions expected late tonight as
thunderstorms push to the east. Some thunder may linger in south
central SD into early Sunday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...15
Hazardous weather outlook, Aug 26, 5:02 AM MST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
602 AM MDT Sat Aug 26 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today. Severe thunderstorms
will be possible with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-271300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
602 AM MDT Sat Aug 26 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

JC

In the hours before

Special weather statement, Aug 26, 11:23 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1223 PM MDT SAT AUG 26 2017

SDZ024-026-028-072-261915-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
1223 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES UNTIL 115 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm over
Nemo, or 13 miles northwest of Rapid City, moving southeast at 15
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rapid City, Black Hawk, Summerset, Nemo, Piedmont and Dalton Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 43
and 58.

LAT...LON 4418 10359 4429 10350 4419 10317 4401 10328
TIME...MOT...LOC 1823Z 299DEG 11KT 4419 10347

Rudge

The radar

The Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Pennington

When
August 26, 11:52 AM MST
Where
Pennington County, 4 mi NE of Rockerville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.001, -103.303

Hail, Pennington

When
August 26, 12:00 PM MST
Where
Pennington County, 5.06 mi SSE of Rapid City
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
44.010, -103.200

Hail, Pennington

When
August 26, 12:00 PM MST to 12:10 PM MST
Where
Pennington County, 4.72 mi NE of Rockerville
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
44.014, -103.301

Hail, Pennington

When
August 26, 12:13 PM MST to 12:20 PM MST
Where
Pennington County, 4 mi NE of Rockerville
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.001, -103.303

Hail, Custer

When
August 26, 12:31 PM MST to 12:38 PM MST
Where
Custer County, 5.65 mi WNW of Hermosa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.860, -103.300

Hail covered the ground.

Hail, Custer

When
August 26, 12:38 PM MST
Where
Custer County, 6.98 mi W of Hermosa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.840, -103.330

Hail covered the ground.

Hail, Custer

When
August 26, 12:55 PM MST
Where
Custer County, 4.41 mi NNW of Fairburn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.750, -103.240

The spotter also estimated 40-50 mph wind gusts.

Hail, Custer

When
August 26, 12:55 PM MST
Where
Custer County, 3.99 mi NNW of Fairburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.740, -103.250

Hail, Custer

When
August 26, 1:07 PM MST to 1:17 PM MST
Where
Custer County, 4.41 mi NNW of Fairburn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.750, -103.240

A second wave of hail fell for ten minutes.

Hail, Fall River

When
August 26, 2:16 PM MST
Where
Fall River County, 7.67 mi E of Smithwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.320, -103.070

Hail, Oglala Lakota

When
August 26, 2:34 PM MST
Where
Oglala Lakota County, 11.46 mi NW of Slim Butte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.190, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709915, 709925, 712466, 709926, 709916, 709921, 709922, 709924, 709987, 709990, 712429.